Pennsylvania, 2015

Wildfire in Pennsylvania, April 12, 2015

April 12, 2015 · NWS PHI · 2 events in 2 counties and zones

Nearly a dozen brush fires occurred in Chester County on the 12th as an unseasonably dry April continued. They were reported from Oxford eastward to West Chester.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Nearly a dozen brush fires occurred in Chester County on the 12th as an unseasonably dry April continued. They were reported from Oxford eastward to West Chester. The largest wildfire occurred in West Fallowfield Township. One person was injured. Through April 12th, less than half an inch of rain has fallen during the month of April at the Philadelphia International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 12, 7:18 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 12, 7:18 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
818 AM EDT SUN APR 12 2015

.SYNOPSIS...
HIGH PRESSURE OVER OUR AREA WILL GRADUALLY SHIFT OFFSHORE THIS
AFTERNOON INTO TONIGHT. A COLD FRONT WILL THEN CROSS OUR AREA
TUESDAY MORNING. HIGH PRESSURE BUILDS OVER OUR REGION AND WILL
REMAIN IN PLACE THROUGH THURSDAY, THEN ANOTHER COLD FRONT IS
EXPECTED BY NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A QUICK UPDATE HAS BEEN ISSUED TO REMOVE THE FROST ADVISORY
HEADLINE, AND ALSO ADJUST THE TEMPERATURES AND DEW POINTS BASED ON
THE LATEST OBSERVATIONS.

OTHERWISE, HIGH PRES WILL BE LOCATED OVER THE REGION EARLY TODAY
BEFORE SLIDING EAST LATE. AS A RESULT, WE WILL HAVE A BEAUTIFUL DAY,
WITH DRY CONDS, A CLEAR SKY, AND LIGHT WIND. TEMPS WILL BE SEVERAL
DEGREES WARMER THAN SAT, GENLY IN THE MID TO UPPER 60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE HIGH WILL CONTINUE TO MOVE EWD AS A CDFNT IN THE
MIDWEST ADVANCES EWD.  EXPECT A GENLY CLEAR NIGHT WITH A MORE SWLY
FLOW SO TEMPS WONT BE AS CHILLY AS TONIGHT.  CLOUDS SHUD INCREASE A
BIT IN WRN AREAS BY DAYBREAK.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
PRIMARY FOCUS IN THE LONG TERM WILL BE ON A COLD FRONT PASSAGE
MONDAY NIGHT INTO TUESDAY MORNING, AND A MUDDLED PATTERN THURSDAY
NIGHT INTO SATURDAY.

MONDAY...FIRST THOUGH, GOOD NEWS ABOUT MONDAY, IT WILL BE
BEAUTIFUL. WARM AIR ADVECTION EXPECTED AS THE HIGH SHIFTS OFF
SHORE AND THE LOW LEVEL FLOW SHIFTS TO SOUTHWESTERLY. THEREFORE,
MANY LOCATIONS SHOULD SEE HIGHS NEAR OR ABOVE 70. THE ABOVE NORMAL
TEMPERATURES, AND SOMEWHAT LIMITED MOISTURE ADVECTION COULD LEAD
TO MARGINAL FIRE WEATHER CONDITIONS (SEE FIRE WEATHER SECTION
BELOW), BUT OTHERWISE, IT SHOULD BE A NICE SPRING DAY.

MONDAY NIGHT INTO TUESDAY...MODELS REMAIN IN RELATIVELY GOOD
AGREEMENT WITH A COLD FRONT PUSHING THROUGH LATE MONDAY NIGHT INTO
TUESDAY MORNING. THE CENTER OF THE ASSOCIATED SURFACE LOW SHOULD
WILL MOVE ACROSS THE HUDSON BAY AREA, KEEPING MOST OF THE SYNOPTIC
SCALE LIFT WELL NORTH OF US. IN ADDITION, A PERSISTENT AND DEEP WARM
MID LAYER WILL LEAD TO VERY MINIMAL INSTABILITY. THUS, MUCH OF THE
REGION HAS ONLY A BRIEF WINDOW OF OPPORTUNITY WITH ISENTROPIC LIFT
AS THE FRONT MOVES THROUGH FOR ANY SHOWERS, AND THUNDERSTORMS, AT
LEAST IN OUR AREA ARE VERY UNLIKELY.

WEDNESDAY INTO EARLY THURSDAY...THE NEXT HIGH PRESSURE SYSTEM
WILL SLOWLY PIVOT EAST OVER THE REGION, LEAVING US WITH TRANQUIL
WEATHER AND NEAR NORMAL TEMPERATURES.

THURSDAY AFTERNOON THROUGH SATURDAY...BOTH THE ECMWF AND GFS
CONTINUE TO SHOW A CUTOFF LOW DEVELOPING IN OVER THE SOUTHWESTERN
U.S. THROUGH THIS PERIOD AS THE NEXT UPPER LEVEL TROUGH CROSSES
THE COUNTRY. THE DIFFERENCE FROM YESTERDAY'S MODEL RUNS HOWEVER,
IS THAT BOTH MODELS ARE NOW EVEN SLOWER WITH THE CUTOFF LOW
(KEEPING IT GENERALLY OVER THE SOUTHERN PLAINS THROUGH THE END OF
THE WEEK), AND DO BRING A COLD FRONT THROUGH THE MID ATLANTIC
(ASSOCIATED WITH THE PROGRESSIVE NORTHERN STREAM TROUGH) NEXT
WEEKEND. THIS STILL SEEMS A BIT STRANGE OF A PATTERN FOR MID
APRIL, BUT WITH THE MODELS REMAINING CONSISTENT ON THIS SOLUTION,
FORECAST TRENDED CLOSER TO GFS AND ECMWF GUIDANCE. WHAT THIS MEANS
AS FAR AS IMPACTS FOR OUR REGION, WE COULD HAVE A PERIOD (AT THIS
POINT IT LOOKS TO BE DURING THE DAY FRIDAY) OF A HEAVY RAIN
THREAT. MODEL PRECIPITABLE WATER VALUES FOR THE 12 TO 18 HOURS
BEFORE THE COLD FRONT ARRIVES ARE WELL ABOVE NORMAL (GENERALLY
RANGING FROM 1 TO 1.3 INCHES AND THE 0 TO 6 KM MEAN WIND COULD BE
LESS THAN 20 KT AT LEAST THROUGH THE DAY FRIDAY. HOWEVER, THERE
REMAIN SEVERAL BIG QUESTION MARKS FOR THIS SYSTEM, PRIMARILY HOW
BIG OF A WINDOW WILL WE HAVE THE HIGHER PWAT VALUES BEFORE THE
COLD FRONT SWEEPS THROUGH. THEREFORE, HAVE NOT MENTIONED THIS IN
THE HWO AT THIS TIME.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR. LIGHT/VARIABLE TO LIGHT NORTHWEST WINDS, BECOMING WEST
AND SOUTHWEST 5-8 KNOTS. THE WIND SHOULD TURN MORE FROM THE SOUTH AT
MAINLY KILG AND KACY MAINLY LATE IN THE AFTERNOON DUE TO AN
INFLUENCE FROM A BAY/SEA BREEZE.

TONIGHT...VFR. SOME HIGH CLOUDINESS MAY ARRIVE TOWARD DAYBREAK
MONDAY. SOUTH-SOUTHWEST WINDS 5 KNOTS OR LESS.

OUTLOOK...
MONDAY INTO TUESDAY...VFR CONDITIONS THROUGH THE DAY, WITH
CEILINGS LOWERING TO MVFR IN RAIN SHOWERS MONDAY NIGHT INTO
TUESDAY MORNING. VFR CONDITIONS RETURN BY TUESDAY AFTERNOON.

WEDNESDAY...VFR CONDITIONS EXPECTED.

THURSDAY...CEILINGS LOWERING TO MVFR POSSIBLE. CHANCE FOR RAIN
SHOWERS INCREASES LATE IN THE DAY.

&&

.MARINE...
NO MARINE FLAGS ARE ANTICIPATED THRU THE NR AND SHORT TERM
PDS WITH HIGH PRES OVER THE AREA THEN MOVG EWD OVER THE CSTL WATERS.
PK WIND GUSTS WILL BE IN THE 15 TO 20 KT RANGE WITH SEAS 2 TO 3 FT.

OUTLOOK...
MONDAY INTO TUESDAY...WIND GUSTS ABOVE 20 KT POSSIBLE WITH
SOUTHERLY WINDS MONDAY AFTERNOON AND EVENING. AN ABRUPT SHIFT TO
NORTHWESTERLY WINDS IS EXPECTED TUESDAY MORNING WITH A COLD FRONT.
GUSTS OF 15 TO 20 KT ARE POSSIBLE BEHIND THE FRONT.

WEDNESDAY...WINDS AND SEAS SHOULD REMAIN BELOW SCA CRITERIA.

THURSDAY...WINDS WILL BECOME EASTERLY THROUGH THE DAY AND
INCREASE. WIND GUSTS NEAR OR ABOVE 20 KT ARE POSSIBLE LATE IN THE
DAY. WITH THE WIND SPEED INCREASE, WAVE HEIGHTS MAY APPROACH 5 FT.

&&

.FIRE WEATHER...
TODAY...IT WILL BE DRY ONCE AGAIN WITH AFTERNOON RH VALUES BELOW
30 PERCENT, WHICH WILL CAUSE DRYING OF THE FINE FUELS. HOWEVER,
WIND SPEEDS ARE EXPECTED TO BE LIGHT, AVERAGING 10 MPH OR LESS.

FOR MONDAY...RELATIVE HUMIDITY VALUES NEAR OR BELOW 30 PERCENT ARE
EXPECTED FOR MUCH OF NJ AND SOUTHEASTERN PA. THE BIGGER QUESTION
THOUGH WILL BE WINDS. AT THIS POINT, DO NOT EXPECT THE STRONGEST
WIND GUSTS TO OCCUR UNTIL LATE AFTERNOON OR EARLY EVENING, WHEN
WE'VE ALREADY SEEN SOME RH RECOVERY. EVEN THEN WIND GUSTS WILL BE
MARGINAL UNTIL A COLD FRONT ARRIVES EARLY TUESDAY MORNING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE/JOHNSON
NEAR TERM...GORSE/NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...JOHNSON
AVIATION...GORSE/JOHNSON
MARINE...JOHNSON/NIERENBERG
FIRE WEATHER...JOHNSON/NIERENBERG
Hazardous weather outlook, Apr 12, 7:16 AM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
816 AM EDT SUN APR 12 2015

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-131230-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
816 AM EDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-131230-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
816 AM EDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Western Chester

When
April 12, 8:30 AM EST to 4:00 PM EST
Where
Western Chester forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Wildfire, Eastern Chester

When
April 12, 8:30 AM EST to 4:00 PM EST
Where
Eastern Chester forecast zone
Reported by
Newspaper
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572541, 572542.